Chicago police are investigating whether three elderly patients, including two dead and the other in a coma, at the University of Chicago Medical Center were intentionally given insulin overdoses, according to media reports Wednesday.
Suspicions were raised after extremely high levels of insulin was found in a comatose hospital patient less than three weeks after a similar case.
"Right now we have not been able to determine criminal intent," said Chicago Police Department spokeswoman Monique Bond. "It's very early in the investigation."
On the other hand, the hospital spokesman John Easton said, "We haven't necessarily tied it to anyone. We don't know if it's medical error or product integrity or defective test results." "We just don't know yet."
All three patients were elderly women being treated in the same wing of the Hyde Park hospital, all were stricken between May 7 and June 5, and none had been prescribed insulin or was suffering from diabetes, Easton said.
According to experts, insulin is produced by the pancreas and controls blood sugar levels, which can cause serious complications including coma and death if they're too high or too low.
Insulin also is given as a medicine to treat diabetes and some other conditions that affect blood sugar control. A normal insulin level ranges from fewer than 10 to 50 micro international units per micro-liter.
The test found that two of the victims had insulin levels "thousands of times higher than normal levels," -- over 2,600. The third was not tested for insulin levels but was hypoglycemic at the time of her death, officials said.
Easton said the hospital has strengthened the security of its insulin storage procedures and increased oversight of how insulin is administered to patients, but that no staffs have been reassigned.
Doctors were alerted to the problem on June 6 when they first saw a high-insulin test result, Easton said. Test results for a second victim were seen on June 14. The hospital notified police after a June 22 staff "root cause" meeting at which internal investigators could not explain the deaths, Easton said.
U.S. Food and Drug Administration has been notified, Easton said, in case there were problems with the insulin itself.